Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Help us improve our website, chatbot and online community
We’d love your help to improve our digital services. It’s important to us that our website, chatbot and online community continue to support and provide information people with arthritis in the right way. We’re excited to be doing research to understand more about what’s working for you and what’s not so we can continue to improve what we’re doing.
You don’t need to be familiar with our digital services or a digital native to take part. The research will take one hour and will be run by a research consultancy SnapOut. Simply fill in the survey below to get involved. Together, we can continue to do more for people living with arthritis.

Fill in this survey to take part

Hi newbie here

Tony1Tony1 Posts: 10
edited 31. Jan 2017, 10:54 in Say Hello Archive
Hi everyone, my name is Tony, I'm from East Yorkshire and I'm 64 years old. I have been married for 40 years and have a 34 year old son Tim.
About 18 months ago whilst on holiday in Cyprus during my second week I had woken up on a lovely morning but on trying to get out of bed found myself in extreme pain.
Almost every part of my body felt stiff and painful. Movement was agonising and it some 20 minutes to get out of bed! As time went on it got more painful. I was worried that I might need medical assistance but as I was only a couple of days from flying home decided not to. I only just made it home in shocking all over pain ( would describe it as 'medieval' !).
Went to see my GP the following day and was put on 40 mg of Steroids (prednisolone) per day for 2 weeks the idea being to slowly cut down.
To cut a very long story short I have been trying to reduce the dose under the supervision of a Consulltant Rheumatologist , which has due to numerous flare ups has taken 18 months. I am now down to 5mg but can't drop any further as the pain returns.
Still seeing my consultant and we are working together to alter my other meds. to try and reduce the steroids further. This management dose is not stopping all the pain, it still hurts but is much better than it was at first! Wonder if this willl ever end as it becomes quite depressing still having this illness. Was originally told this would last 6 months!!!.
Well that's my story so far, would appreciate your feedback and thanks for listening.
Regards,
Tony.

Comments

  • moderatormoderator Posts: 4,083 mod
    edited 30. Nov -1, 00:00
    Hi Tony thanks for tellingnus your story sharing is good and helps everyone to understand your needs. Welcome to the forum hope you enjoy talking to everyone we are all friendlynand supportive to each other.
    All the best.
    Christine :sun:
  • stickywicketstickywicket Posts: 25,968 ✭✭
    edited 30. Nov -1, 00:00
    Hi Tony and welcome to the forum. I'm originally from W. Yorks but now live in Scotland.

    You don't mention a diagnosis. I'm guessing some inflammatory form of arthritis such as rheumatoid, which is what I have. It might, from your description, be reactive arthritis, which can go away in time. At least you are under the care of a rheumatologist which is good.

    Steroids, as you have discovered, are a mixed blessing. Wonderful when they work: the devil itself to shake off. 5mgs is about the usual sticking point where it becomes really tough. Which other meds are you on?

    'Painfree' is not an option for most of us. It's usually a matter of finding a level we can tolerate but you might be one of the lucky ones. I hope so.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Tony1Tony1 Posts: 10
    edited 30. Nov -1, 00:00
    Hi Stickywicket,
    Thanks for your response. It's great to know there are others out there who are going through a similar problem.
    I have been diagnosed with reactive arthritis, which I originally understood was 'episodal' and should last about 6 months according to my Rheumotologist, but here we are 18 months later! Meds wise I am on prednisolone (5mg), arcoxia 90 mg, cocodomol 30/500, and diazepam 5mg which I only take occasionally. I also take lansoprazole 30mg to counter the arcoxia. This all seems to work well but my Rheumo. Is tweeking my meds following a mysterious stomache illness which has lasted 6 weeks and thinks it 'may' be connected to my arthritis ?.
    I have tried on numerous occasions to get below 5mg but it's a bit like opening up a door and letting the pain back in.
    Regards
    Tony.
  • Tony1Tony1 Posts: 10
    edited 30. Nov -1, 00:00
    Hi Christine, thanks for the welcome, will be good to chat to others who are going through similar problems.
    Tony1.
  • Tony1Tony1 Posts: 10
    edited 30. Nov -1, 00:00
    Hi Christine, thanks for the welcome, will be good to chat to others who are going through similar problems.
    Tony1.
  • stickywicketstickywicket Posts: 25,968 ✭✭
    edited 30. Nov -1, 00:00
    You've learned the hard way that arthritis of any kind likes to do its own thing and not necessarily adhere to the rules. ReA is a bit of a tricky one anyway. Some seem to have few problems with it, most are like you but for a few it can morph into RA. Arthritis Research UK has some good, comprehensive info on it http://tinyurl.com/zwajexq

    Meds. Well, I can understand the steroid thing. I think. If I've got it right, it goes something like this - the adrenal glands, seeing the steroids are doing their job for them, take a siesta. Getting them to take up the slack again, when cutting back on the steroids, is OK as far as about 5-6mgs and then they get very stubborn. Some people find it helps to cut back sneakily by just 1/2 mg at a time and do it very slowly but, as your rheumatologist clearly has meds plans for you, don't do anything without approval.

    The 'connection' between inflammatory arthritis and the gut is not properly understood but is emerging. However, if yours is ReA that can arise from an infection so maybe the connection, in your case, is less tenuous.

    Your rheumatologist seems to have the job in hand. Frustrating though it is, I think you just have to be patient and sit it out. I hope it will clear up in time but, even if it doesn't, I promise you there is good life after diagnosis.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Tony1Tony1 Posts: 10
    edited 30. Nov -1, 00:00
    Thanks stickywicket, a lot of that makes sense, I'm beginning to feel that this is going to be a long road with lots of bumps in it!
    I do remember some time ago when my GP was trying to work out what was going on did mention if it was some kind of zero negative and RA ? He didn't seem to be convinced. Not sure what any of that meant but I then seemed to go down the ReA route as the blood tests etc all came beck neg. and didn't have any of the classic signs of RA.
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello, I have a sero-negative form of auto-immune inflammatory arthritis, namely psoriatic. Sero-negative means that rheumatoid factor does not show in the bloods (in the sero-positive kinds it does). There are around three hundred kinds of auto-immune inflammatory conditions so it can take time to precisely say which it might be, but the treatment meds are common to all. I was born with auto-immune troubles so this happening was always on the my deck of health cards. I am now twenty years in (I began aged 37) I've been taking the meds for fifteen years (starting them aged 42) and won't be stopping them any time soon. :) DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Tony1Tony1 Posts: 10
    edited 30. Nov -1, 00:00
    Hi DD,
    Thanks for the response, wow you've certainly been through it ! I wondered what sero negative meant, as I said my GP did mutter it under his breath when try to work out what was going on. I did feel at the time they were looking at RA . My Rheumo seems convinced it's ReA but non of the symptoms I have seem to fit ?, my GP originally thought it was PMR (polymyalgia Rhematica) and to my untrained eye my symptoms seem to fit almost exactly !
    Still what I know.
    Regards,
    Tony.
  • stickywicketstickywicket Posts: 25,968 ✭✭
    edited 30. Nov -1, 00:00
    As DD says, it hardly seems to matter which particular 'flavour' of inflammatory arthritis we have as the meds are broadly the same. I was originally diagnosed with Stills Disease though the docs were always interested in the fact that my Mum had psoriasis so might it be PsA? Apparently not :wink:
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.